Share. Connect. Love.

Alex's Health Adventures

Updating you on the health adventures of Alex Watts, as he journeys through the uncharted waters of bowel cancer and chemotherapy.

Latest journal entry

Posted 2019-11-06T06:00:00Z

Chemo round one - Side Effects...

So just how am I coping with chemotherapy, two weeks into the first cycle?

Overall, I'm doing surprisingly well.  Most of the possible bad things that could have happened, haven't happened.  I honestly believe this can be attributed to all the prayers going up.  

I am challenged to believe that not only have the bad things not happened - they aren't going to happen either!

In myself, I'm doing pretty well most days.  God is really helping me look towards the future with hope and excitement.  I do have a definite sense of His presence with me on the journey.

The prayers and encouragements people send through are normally spot on, and are very relevant to what I'm experiencing that day.  They've been very helpful in shaping my outlook looking forward, and to build trust in God.  Actually, I've been blown away by all the love, support and care of others.

Physically speaking the side effects I have experienced have been relatively minor - I'll bullet point them below:

Side effects from IV Chemo Drug (this is more severe than the tablets)

-Getting mildly shocking tingles whenever you touch or swallow something cold - like washing your hands or drinking from a cold tap.  Lukewarm water becomes your friend very quickly.  This wears off after about a week.

-Getting cold a lot easier than normal, which immediately starts the nose running

-Tiredness and very mild nausea

Both IV and Tablets

-Getting sunburnt really easily - the drugs knock out your UV resistance.  This means wearing a big floppy hat and lots of sunscreen.

-Sensitive teeth - can experience discomfort from cold food and drinks.  Feeling a bit mouldy in the mouth.

-A general, slight sense of tiredness and apathy with a bit of brain fog.

-Losing a few hairs on my head.  I've been told to experience thinning rather than complete hair loss.

So, overall, not too bad compared to what could be happening!  I'm actually experiencing more limitations from my bowel operation.  I still can't eat spicy foods or sauces, nuts, seeds, pips or vegetable skin.  I can't lie on my side for long periods of time, and have to lie down every few hours to take the strain off my abdomen (which is why I currently sneak out from church briefly).   The worst thing is a horrible feeling of tension lying in bed that makes it hard to sleep - fortunately that doesn't happen very often.  This is all improving gradually.

Tomorrow, my week off chemotherapy starts before I begin the next cycle on Wednesday November 13th.  We'll see how much of a difference I feel not taking any drugs.

Thanks for all your support.  If there's anything you'd like to know, please ask and if it's appropriate I can share it.

God bless,

Alex

Stay in the know. Sign up to receive email notifications the moment new Journal entries are posted